What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 30, 2:13 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 30, 2:13 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
313 PM EDT Tue Aug 30 2022
.SYNOPSIS...
A cold front moving through this afternoon will bring
widespread showers and thunderstorms to the region. A couple of
strong to severe thunderstorms with strong wind gusts are
possible along and east of I81 between 3pm and 8pm but most
storms will just contain heavy rain and frequent lightning.
Cooler and drier air moves in tonight with some fall like
weather expected for the second half of the week.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
310 PM Update...
Water vapor imagery is showing the trough is starting to become
more negatively tilted and surface observations show that a
surface low may be trying to develop across parts of Southern
PA. With 500 mb heights starting to fall and some weak cold air
advection in the mid levels, instability will still rise across
CNY even though there is widespread clouds and rain showers.
Shear and mid level lapse rates are not very supportive of hail
or tornadoes with strait hodographs and most of the shear is on
the lowest 3 km. Strong wind gusts would be the main concern and
with the clouds along and east of I-81, most of the storms will
not be quite surface based so damaging winds are unlikely west
of I-81. Better surface heating and steeper low level lapse
rates east of I-81 could support some stronger wind gusts
reaching the surface with any stronger storms that develop a
deeper core.
Heavy rain and localized flooding is a concern as well with
PWATs approaching 2 inches and with the strait hodographs and
stronger low level shear, training of storms is possible. With
the trough becoming negatively tilted and the region being under
the right entrance region of a strengthening upper level jet
streak, strong synoptic support will help sustain storms for
longer periods of time. Rain rates will be high, exceeding 2
inches an hour in stronger storms. While CAMs are inconsistent
with the placement of the heaviest rain, they all show pockets
of 2 to 3 inches of QPF in 3 hours. Even though it has been dry,
urban areas would be most susceptible to these rain rates.
Tonight, the trough axis sweeps through with an associated cold
front scouring out most of the moisture as well as bring in a
much cooler and drier air mass. Shower chances have been kept
through the night and into tomorrow north of the NY thruway with
some lake effect showers possible. Lake temperatures are up
around 25C and with 850 mb temperatures falling below 10C there
will be some lake induced CAPE. The CAPE is pretty shallow,
mostly below 15,000 feet so thunder is unlikely. Much cooler
weather is expected Wednesday and Wednesday night.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
205 PM Update...
The persistent trough over the northeast will pull out of the region
on Thursday, as broad high pressure at the surface builds in from
the west. Dry west to northwest flow will be off the lakes, with one
last weak vort lobe/shortwave expected to roll through during
the afternoon, but very dry air, especially aloft, will keep the
risk of precip next to nil. Otherwise, high temperatures will
be a little below daily norms.
With high pressure centered overhead, winds will be nearly calm
Thursday night into Friday morning, with clear skies and low
dewpoints. This favors chilly temps Thu night/Fri AM, with lows
dropping into the 40s in many valley locations. Temperatures will
rebound back to near normal on Friday afternoon, with winds shifting
back around to the south.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
205 PM Update...
Few changes to the extended this forecast cycle. Temperatures still
look to trend upward again on Friday, with the next cold front
arriving later in the weekend, likely stalling out near or just
south of the area early next week.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Thunderstorms have popped up around AVP so far early this
afternoon though a brief break is likely till after 20Z for the
Wyoming Valley though some cells may be anchored to the Poconos
so some vicinity thunder has been added till 20Z. Across CNY,
clouds have suppressed thunderstorms for now but a deepening
low pressure system and falling 500 mb heights will lead to
thunderstorm activity this afternoon for all terminals. IFR or
worse conditions are likely at some point between 20Z and 0Z for
all airports.
Tonight, dry air filters in quickly with cigs scattering out by
6Z for all terminals but ITH, SYR, and RME, where lake induced
clouds could keep MVFR cigs in place. Due to some low level cold
air advection, fog was taken out at ELM since the lower
atmosphere was looking to stay more mixed and prevent fog
formation. The only uncertainty is that it will rain and with
the longer nights, fog could still form if the winds go calm for
a few hours but confidence is low that this could happen.
VFR conditions return tomorrow for all terminals as day time
heating raises any remaining MVFR cigs to VFR downwind of Lake
Ontario.
Outlook...
Early Wednesday...Lingering low clouds and patchy fog will be
possible in the wake of rainfall.
Late Wednesday morning through Thursday...VFR, though a small chance
for showers and associated brief restrictions at SYR-RME.
Thursday night though Sunday...Mainly VFR.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...AJG
NEAR TERM...AJG/MDP
SHORT TERM...MPH
LONG TERM...MPH
AVIATION...AJG/MDP
Hazardous weather outlook, Aug 30, 2:39 AM EST, 13 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
339 AM EDT Tue Aug 30 2022
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-310745-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
339 AM EDT Tue Aug 30 2022
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
...ISOLATED SEVERE STORMS AND LOCALIZED FLASH FLOODING POSSIBLE...
Showers and thunderstorms will develop today, especially during the
afternoon through early evening, as a front moves into the region. A
few of the strongest thunderstorms could become severe with damaging
wind gusts and locally heavy rainfall. This could lead to ponding of
water on roads and even isolated flash flooding, especially in urban
or poor drainage areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon through early evening.
Please relay any information about severe weather to the NWS.
In the hours before
Special weather statement, Aug 30, 12:19 PM EST, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Binghamton NY
119 PM EDT Tue Aug 30 2022
PAZ044-072-301745-
Southern Wayne PA-Lackawanna PA-
119 PM EDT Tue Aug 30 2022
...A strong thunderstorm will impact portions of northeastern
Lackawanna and west central Wayne Counties through 145 PM EDT...
At 119 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dickson City, or near Scranton, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Scranton, Dunmore, Carbondale, Archbald, Blakely, Taylor, Dickson
City, Olyphant, Jessup and Throop.
This includes the following highway exits...
Pennsylvania Interstate 81 between 184 and 194.
Interstate 84 near 1.
Interstate 476 near 131.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4143 7574 4164 7554 4164 7547 4154 7532
4137 7567
TIME...MOT...LOC 1719Z 224DEG 29KT 4145 7563
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Aug 30, 12:51 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Binghamton NY
151 PM EDT Tue Aug 30 2022
NYZ057-062-PAZ040-301815-
Sullivan NY-Delaware NY-Northern Wayne PA-
151 PM EDT Tue Aug 30 2022
...A strong thunderstorm will impact portions of south central
Delaware, northwestern Sullivan and northeastern Wayne Counties
through 215 PM EDT...
At 151 PM EDT, Doppler radar was tracking a strong thunderstorm over
Stalker, or 18 miles north of Honesdale, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
East Branch, Stalker, Peabrook, Hankins and Lookout.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4176 7517 4178 7521 4200 7511 4191 7494
TIME...MOT...LOC 1751Z 217DEG 20KT 4183 7513
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Aug 30, 2:48 PM EST, 55 minutes before
Special Weather Statement
National Weather Service Binghamton NY
348 PM EDT Tue Aug 30 2022
PAZ047-302015-
Luzerne PA-
348 PM EDT Tue Aug 30 2022
...A strong thunderstorm will impact portions of east central Luzerne
County through 415 PM EDT...
At 347 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bear Creek, or 9 miles southeast of Wilkes-Barre, moving northeast at
15 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bear Creek, Penn Lake Park and Bear Creek Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4112 7581 4128 7570 4125 7565 4119 7565
4117 7563 4109 7576
TIME...MOT...LOC 1947Z 221DEG 14KT 4115 7574
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Aug 30, 2:54 PM EST, 49 minutes before
Special Weather Statement
National Weather Service Binghamton NY
354 PM EDT Tue Aug 30 2022
NYZ062-302015-
Sullivan NY-
354 PM EDT Tue Aug 30 2022
...A strong thunderstorm will impact portions of northeastern
Sullivan County through 415 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm over
Liberty, moving northeast at 35 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Liberty, Neversink, Parksville, Swan Lake, Willowemoc, Aden, Mongaup
Pond Campground, Bradley, Ferndale and Debruce.
This includes the following highway exits...
Interstate 86/Route 17 between 99 and 101.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm.
&&
LAT...LON 4170 7476 4173 7485 4200 7474 4190 7451
TIME...MOT...LOC 1953Z 210DEG 30KT 4183 7473
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Aug 30, 3:18 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Binghamton NY
418 PM EDT Tue Aug 30 2022
NYZ062-PAZ048-302045-
Sullivan NY-Pike PA-
418 PM EDT Tue Aug 30 2022
...A strong thunderstorm will impact portions of south central
Sullivan and northeastern Pike Counties through 445 PM EDT...
At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greeley, or 9 miles northwest of Montague, moving northeast at 25
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shohola, Greeley, Millrift, Eldred, Glen Spey, Twin Lakes and
Barryville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4142 7474 4140 7474 4131 7496 4136 7504
4155 7492 4144 7476 4143 7475 4143 7474
TIME...MOT...LOC 2018Z 230DEG 22KT 4139 7494
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BTLSpecial weather statement, Aug 30, 3:22 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Binghamton NY
422 PM EDT Tue Aug 30 2022
NYZ057-302045-
Delaware NY-
422 PM EDT Tue Aug 30 2022
...A strong thunderstorm will impact portions of northwestern
Delaware County through 445 PM EDT...
At 422 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sidney Center, or 7 miles northwest of Walton, moving northeast at 20
mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Franklin and Loomis.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm .
&&
LAT...LON 4228 7500 4219 7520 4223 7528 4236 7520
4238 7516
TIME...MOT...LOC 2022Z 223DEG 17KT 4227 7519
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BTL